Alert archive / New York / Freeze Warnings in 2020
Freeze Warning 4, NWS New York, NY
NWS New York, NY issued this freeze warning at Apr 22, 2020, 3:55 AM EDT for 4 counties in New York; 4 counties in New Jersey; 4 counties in Connecticut. It took effect at Apr 22, 2020, 10:00 PM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2020, 3:55 AM EDT (07:55 UTC)
- In effect from
- Apr 22, 2020, 10:00 PM EDT
- Expired
- Apr 23, 2020, 9:00 AM EDT
- In force
- 11 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Passaic County, NJ, Union County, NJ, Orange County, NY, Putnam County, NY, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 75 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -257 m²/s²
- 0-3 km storm-relative helicity
- -229 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this freeze warning went out at Apr 22, 3:07 AM EDT, 48 minutes earlier.
Area forecast discussion, Apr 22, 3:07 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service New York NY
307 AM EDT Wed Apr 22 2020
.SYNOPSIS...
A strong cold front moves well offshore overnight. High
pressure builds to the south Wednesday and Wednesday night. Low
pressure approaches on Thursday, and passes near the region on
Thursday night and Friday before exiting late in the day.
Another storm system will quickly follow for the weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A strong cold front moves away, as deep low pressure drifts
northeast into southeastern Canada and high pressure builds to
the south overnight.
A few flurries possible through around 2am well N & NW of NYC.
A tight pressure gradient will remain in place overnight, with
gusts of 30-40 mph this evening, gradually falling to below 30
mph overnight. Wind Advisory cancelled as winds have fallen
below mid 40 mph. This will continue to advect an unseasonably
chilly airmass into the area with temps dropping at or below
freezing for much of the area overnight, outside of NYC and
vicinity. Freeze Warning remains in effect for impacts to
agricultural concerns.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
As the area sits between deep low pressure to the north and
high pressure to the south, gusty westerly winds will continue
through the day Wednesday. Generally expect conditions to remain
under wind advisory criteria, but 20 to 30 mph winds and 40 to
45 mph gusts are possible through the day time.
Another chilly day is expected, with highs in the lower 50s.
For Wednesday night, winds finally diminish as the pressure
gradient relaxes. Another chilly night is expected with lows
ranging from the upper 20s to upper 30s in NYC. Additional
freeze products will be needed for much of the area.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The next storm system approaches from the west and southwest on
Thursday. Any rain that falls during the day on Thursday should
be fairly light with the main rain event holding off til late
evening and overnight as the low approaches. The storm system
will then pass south of the region Friday morning, moving east
of the area by late afternoon and evening. Expect POPs to
gradually taper down from west to east during the afternoon with
some light rain or showers continuing into the evening hours.
POPs finally come to an end by midnight, with drier weather on
Saturday.
Another round of precipitation is expected for the weekend as
another low passes over or near the area. There is some
uncertainty with the exact placement and strength of this next
low. Either way, Saturday night and Sunday appears to be a
cloudy and wet.
Some rain showers may continue into the first part of next
week, but drier conditions are expected for Monday night and
Tuesday.
Temperatures overall throughout the forecast period will
average below normal for this time of the year.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
VFR with gusty W-NW flow (on or just left of of 310 magnetic) as
low pressure lingers over SE Canada, and high pressure builds to
the SW before daybreak and then to the S. Wind speeds may tail
off a little before daybreak and through the AM push before
increasing again for late AM and into the late afternoon push.
.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
.Late tonight...VFR.
.Thursday...Mainly VFR. Chance of rain in the afternoon.
.Thursday night...Rain developing. MVFR conds in the evening,
then IFR overnight.
.Friday...Rain with IFR/local LIFR conds. NE winds G20-25kt in
the afternoon.
.Friday night...MVFR early, then mostly VFR. N winds G20kt in
the evening.
.Saturday...Mainly VFR.
.Saturday night and Sunday...Rain likely with MVFR or lower
conds.
&&
.MARINE...
Gale warning remains in effect overnight for NW wind gusts of
30-35kt. Frequent gusts likely fall below Gale, but gusty W/NW
winds continue Wednesday as well as low pressure remains to the
north and high pressure builds to the south. Occasional gusts to
35 kt possible.
Winds finally abate Wednesday night.
Seas remain elevated tonight and Wednesday in response to these
gusty westerly winds.
A southerly flow will develop and wind speeds will gradually
increase through the day Thursday. By Thursday night marginal
SCA conditions are expected out on the ocean. SCA conditions
will be more likely by Friday as low pressure approaches. The
SCA conditions will be likely through the weekend.
&&
.HYDROLOGY...
Dry conditions expected through Wednesday night.
For Thursday night into Friday, a storm system will bring rain
to the region. The exact track and evolution of this system
remains uncertain, but the potential exists for up to 1.0 to 1.5
inches which would likely result in poor drainage and nuisance
type impact.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Freeze Warning until 9 AM EDT this morning for CTZ005>012.
NY...Freeze Warning until 9 AM EDT this morning for NYZ067>071-
078>081.
NJ...Freeze Warning until 9 AM EDT this morning for NJZ002-004-
103>105-107.
MARINE...Gale Warning until 6 AM EDT early this morning for ANZ330-335-
338-340-345-350-353-355.
&&
SYNOPSIS...BC/PW
NEAR TERM...NV
SHORT TERM...PW
LONG TERM...BC
AVIATION...Goodman
MARINE...BC/PW
HYDROLOGY...BC/PW
EQUIPMENT...Hazardous weather outlook, Apr 22, 3:50 AM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service New York NY 350 AM EDT Wed Apr 22 2020 CTZ005>008-NJZ002-004-103>105-107-NYZ067>070-230800- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Western Passaic-Eastern Passaic-Western Bergen- Eastern Bergen-Western Essex-Western Union-Orange-Putnam-Rockland- Northern Westchester- 350 AM EDT Wed Apr 22 2020 ...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EDT THURSDAY... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-NJZ006-106-108-NYZ072>075-176>179- 230800- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Hudson-Eastern Essex- Eastern Union-New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 350 AM EDT Wed Apr 22 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ009>012-NYZ071-078>081-230800- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Southern Westchester-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- 350 AM EDT Wed Apr 22 2020 ...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EDT THURSDAY... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Frost Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Apr 21, 10:18 PM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1018 PM EDT TUE APR 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM MARINE TSTM WIND BAYVILLE 40.91N 73.56W
04/21/2020 M49 MPH NASSAU NY WXFLOW
ANEMOMETER HEIGHT OF 45 FT
&&
NVThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 3:55 AM EDT | Frost Advisory | OKX | Suffolk, Westchester | 29 hr |
| Apr 22, 4:02 AM EDT | Small Craft Advisory | OKX | 26 hr |
Nearby
Freeze Warnings in New York, 2020Freeze Warnings in New Jersey, 2020Freeze Warnings in Connecticut, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.